DEAFNESS AND EAR PROBLEMS: BETA-BLOCKER DEAFNESS

Beta-blockers, such as propranolol and metoprolol, are very popular medications for high blood pressure and a number of diseases of the heart. Their side effects, including weakness, slow pulse, an unpleasant sensation in the chest during exercise when the heart is not quite able to pump fast enough to meet the body’s increased demands, and even an occasional case of arthritis, have been well-documented.

Deafness, however, has only rarely been described, and a report in the British Medical Journal (289:1490) adds another case to the series. It is an important case because it suggests that treatment with a beta-blocker may often be overlooked as the cause of deafness, which has all the symptoms of a problem in the middle ear (just inside the eardrum).

Possibly, these drugs cause arthritis of the joints between the middle ear ossicles, the three tiny bones that magnify sound-induced vibrations of the eardrum and convey them to the inner ear’s organ of hearing. This idea is not so far-fetched since beta-blockers do sometimes cause arthritis between the bones of other joints. Furthermore, like arthritis that is caused by beta-blockers, the deafness described in the Journal cleared up in a few weeks after the drug had been discontinued.

The moral of this story, therefore, is to stop taking a beta-blocker (if possible) just as soon as deafness appears since, if the drug is contained, more permanent hearing loss may occur. Fortunately, other drugs can be used in most cases. Since diseases for which beta-blockers are needed are often serious, the doctor who ordered the drug must be consulted before any change is made.

*101\143\2*

Share and Enjoy:
  • Digg
  • Sphinn
  • del.icio.us
  • Facebook
  • LinkedIn
  • Reddit
  • StumbleUpon
  • Twitter
  • Yahoo! Bookmarks

Random Posts

Comments are closed.